The leading culprit at this point is an oily chemical called vitamin E acetate, according to the U.S. Centers for Disease Control and Prevention.
There have been three confirmed deaths linked to vaping, as well as one death that's potentially connected, Ileana Arias, acting deputy director of non-infectious diseases at the CDC, said during a media briefing on Friday. The deaths occurred in Illinois, Indiana and Oregon.
"The focus of our investigation is narrowing and that's great news, but we're still faced with complex questions in this outbreak that will take time to answer," Arias said.
The CDC urges people to not use e-cigarettes until more is known about what's causing these lung injuries.
"While this investigation is ongoing, people should consider not using e-cigarette products," said Dr. Dana Meaney-Delman, the incident manager in charge of CDC's response to this health crisis.
"People who do use e-cigarette products should monitor themselves for symptoms such as cough, shortness of breath, chest pain, nausea and vomiting, and promptly seek medical attention for any health concerns," she added.
"Many of these patients reported recent use of THC-containing products, and some reported using both THC- and nicotine-containing products," Meaney-Delman said. "A smaller group reported using only nicotine products."
"We are aware that some laboratories have identified vitamin E acetate in product samples," Meaney-Delman said. Those labs have been connected with FDA for further research.
The oil is derived from vitamin E, which is found in vegetable oils, nuts and seeds, and leafy green veggies. Vitamin E acetate is available as a dietary supplement and skin treatment.
When vaped and inhaled, this oil can harm lung cells, said one respiratory expert.
"My understanding of vitamin E acetate, the oil, is that it needs to be heated to a very high temperature in order to be transformed into a vapor," explained Patricia Folan, who directs the Center for Tobacco Control at Northwell Health in Great Neck, N.Y.
"However, when an individual inhales the vapor into their lungs, the temperature in their lungs is lower causing the substance to return to its oil state," she added. "This in turn causes shortness of breath, lung damage and the respiratory illness being seen in several individuals."
Dr. Teresa Murray Amato is chair of emergency medicine at Long Island Jewish Forest Hills in New York City. She noted that, "once inhaled, oil can set off an inflammatory response that can lead to severe lung injury. Acute respiratory distress syndrome (ARDS) is one of the dreaded complications as it can lead to the need for intubation - placing a breathing tube - and being placed on a ventilator to assist in the respiratory effort." In the most severe cases, ARDS can prove fatal, she said.
Dr. Daniel Fox, a pulmonary and critical care specialist with WakeMed Health & Hospitals in North Carolina, said during the CDC media briefing that he has helped track a cluster of five cases that featured lung illness in relatively young people ages 18 to 35.
"All the patients we saw had consumed THC through their vaping devices. That seemed to be a common feature," Fox said.
The patients also all suffered from a non-infectious type of pneumonia called lipoid pneumonia. "It can occur when either oils or lipid-containing substances enter the lungs," Fox said.